Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS Morristown, TN

April 9, 2011Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 2:24 PM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 2:24 PM EDT (18:24 UTC)
Expired
Apr 9, 2011, 3:15 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:40 PM EDTTSTM WND DMG2 S Castlewood, VAONE TREE DOWN ON US 58 REPORTED BY DISPATCH
Apr 9, 3:00 PM EDTHAIL 1Glade Spring, VAQUARTER SIZE HAIL REPORTED BY DISPATCH.
Apr 9, 3:01 PM EDTHAIL 2.75Glade Spring, VAGOLF BALL TO BASEBALL SIZE HAIL IN GLADE SPRING...REPORTED BY DISPATCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:34 PM EDTSevere Thunderstorm WatchSPC4 hr
Apr 9, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS54 KMRX 091824
SVRMRX
VAC167-191-520-091915-
/O.NEW.KMRX.SV.W.0069.110409T1824Z-110409T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF CLEVELAND...OR 10 MILES SOUTHWEST OF LEBANON...
  AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...ABINGDON...CLEVELAND...HANSONVILLE...HILANDER PARK...
  HOLSTON...HONAKER...LINDELL...ROSEDALE...EMORY-MEADOW VIEW...
  DAMASCUS...GLADE SPRING AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING.

&&

LAT...LON 3660 8228 3689 8232 3709 8186 3705 8181
      3698 8178 3696 8178 3693 8182 3679 8169
      3663 8161
TIME...MOT...LOC 1824Z 258DEG 32KT 3682 8219

$$

DMG
1 follow-up statement
026 
WWUS54 KMRX 091846
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT SAT APR 9 2011

VAC520-091855-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-110409T1915Z/
CITY OF BRISTOL VA-
246 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

LAT...LON 3661 8212 3665 8210 3667 8212 3663 8212
      3664 8215 3661 8221 3660 8228 3689 8232
      3709 8186 3706 8182 3698 8179 3692 8182
      3679 8169 3664 8161
TIME...MOT...LOC 1845Z 258DEG 32KT 3686 8196

$$

VAC167-191-091915-
/O.CON.KMRX.SV.W.0069.000000T0000Z-110409T1915Z/
RUSSELL VA-WASHINGTON VA-
246 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WASHINGTON AND RUSSELL COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF LEBANON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
  AND WASHINGTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3661 8212 3665 8210 3667 8212 3663 8212
      3664 8215 3661 8221 3660 8228 3689 8232
      3709 8186 3706 8182 3698 8179 3692 8182
      3679 8169 3664 8161
TIME...MOT...LOC 1845Z 258DEG 32KT 3686 8196

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:00 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 9, 2:00 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SAT APR 9 2011

.AVIATION...AN AREA OF STRONG CONVECTION WILL MOVE ACROSS TAF SITES
THIS AFTERNOON...GENERALLY BETWEEN 18Z-22Z.  NORTHERN LOCATIONS LIKE
TRI WILL HAVE THE BEST CHANCE OF BEING EFFECTED BY THEM.  STRONG
WINDS AND HEAVY RAINS CAN BE EXPECTED WITH THE STRONGEST STORMS.
THE CONVECTION SHOULD BE EAST OF THE AREA BY 00Z WITH VFR CONDITIONS
EXPECTED THOUGH THE REST OF THE PERIOD.  HOWEVER...THERE COULD BE
SOME LOCALIZED MVFR CONDITIONS WITH PATCHY FOG AND LOW CLOUDS TOWARD
SUNRISE.  THIS SHOULD BE QUITE LIMITED AND FOR NOW...WILL NOT
MENTION IN TAFS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 AM EDT SAT APR 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1005 AM EDT (905 AM CDT) SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK
OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING
WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON
MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY
THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL
BEING THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Apr 9, 8:53 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ROSEDALE                36.96N 81.93W
04/08/2011  E0.50 INCH       RUSSELL            VA   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED BY DISPATCH.

0752 PM     TSTM WND DMG     GLADE SPRING            36.79N 81.77W
04/08/2011                   WASHINGTON         VA   LAW ENFORCEMENT

            A FEW TREES DOWN AND PENNY SIZE HAIL NEAR GLADE SPRINGS.

0105 AM     HAIL             LEBANON                 36.90N 82.08W
04/09/2011  E1.00 INCH       RUSSELL            VA   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT LEBANON. REPORTED BY DISPATCH.

0220 AM     HAIL             JONESBOROUGH            36.29N 82.48W
04/09/2011  E1.00 INCH       WASHINGTON         TN   TRAINED SPOTTER

&&
Special weather statement, Apr 9, 2:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT SAT APR 9 2011

VAZ005-006-008-091915-
RUSSELL VA-SCOTT VA-WASHINGTON VA-
212 PM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
EXTREME EASTERN SCOTT AND RUSSELL COUNTIES UNTIL 315 PM EDT...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF BRISTOL VA...MOVING EAST AT
35 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:46 AM EDTSevere Thunderstorm WarningMRXRussell, Washington, Wise59 min
Apr 9, 2:53 PM EDTTornado WarningMRXWashington24 min
Apr 9, 3:37 PM EDTTornado WarningMRXWise, City of Norton38 min
Apr 9, 3:41 PM EDTSevere Thunderstorm WarningMRXLee, Scott64 min
Apr 9, 4:00 PM EDTTornado WarningMRXLee45 min
Apr 9, 4:03 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.